I have been struggling with Tylenol for almost half of my life. At least 14 years. This is for people who can admit their addiction is mostly recreational or accidental. Not for those with chronic pain. It all started when I had a headache and my mom gave me three Tylenol ones and it toasted me. It was a dirty buzz but it was also a calming one. It felt like my muscles where being massaged. How misleading. Soon after I never felt that again.
From the first time I took them my body created more headaches to ask for the pills. But I didn't officially start until I lived on my own and battled with migraines. I started with three because that was the dose my mother taught me to take. Then soon three wouldn't "help" (give me a buzz, why lie) so I took 4 at a time.. Then 5. All the way up to seven. All at a time, down my throat, getting stuck, making me gag. Sometimes three times a day, sometimes much more than that.
I quit cold turkey once because I got pregnant. I was very sick. I made #2 mess in my pants and ached all over. I couldn't concentrate and the headache was all day, every day. I couldn't eat but being pregnant I drank fruit and vegetable juices. Which didn't help my constant #2 emergencies lol. I was so nervous, scared and restless I just jumped from the couch, to a chair, to the bed, and to the tub in circles. The circle only took 20 minutes to an hour. I couldn't sleep, I couldn't get comfortable. I was so freaked that I couldn't cry to relieve stress. So it was hard to swallow and to breath.
The pain and fear was so bad that I planned an abortion. I called a hot line and they did not tell me that these symptoms were abnormal. I had no idea it was withdrawals. All I knew is that I couldn't live that way for 9 months. Soon as I was sure of the abortion I bought some pills and felt better. I still didn't clue in. Well during the ultrasound they found the baby in the fallopian tube and kept me in the hospital. I didn't withdrawal because after the operation they put me on Tylenol 3's.
After a while I left that man who got me pregnant and went to the homeless shelter. I had to quit the pills because I couldn't afford them. I was terrified. I seemed way more afraid then the other women and I was doing worse then the woman who had a heart attack. By now I realized I was having physical withdrawal but I didn't realize the mental. When I quit I was pregnant and then in a shelter. I thought the paralyzing fear was normal in those situations.
I quickly got a job and was able to afford pills. I was back up to 4 and was going through 100 a week. Then I needed 200 a week and got questioned at the store. So I found another store. Easy peasy.
I realized I was an addicted when I'd panic when I seen I had about 12 pills left. I would plot out doses and exact times to get to the store. I was afraid for my liver and so scared of new people finding out.
Does this sound like you? If so I have a solution for you to try that is really helping me. Note it is NOT a quick fix.
It is a permanent one!
First thing is you have to want to quit. You have to not want the buzz. It is a dirty buzz that stops being pleasurable fast anyway. Then you have to train yourself to have a strict dose. That means no 4-6, no 10-12. You have to have a dose. It doesn't matter if you take 4 or 12 as long as you take that many every time. Even if it takes a month to get used to that strict number. I could count my dose in the dark and without thinking.
These are the first few steps.
Now that you want to quit and you are used to taking an automatic dose. Lower it by one. This means you may take your dose then feel bad still and take your dose again two hours later. You will regret that and that's actually GOOD (more on that later). Sometimes, if you are like me, you will forget to take them until you feel the beginning of withdrawals. Until you are used to one less, take them as many times as you need. You are getting the number down right now, not the actual dose. Get into the habit of taking that one less then the starting dose, even if it takes 4 bottles. After that, you see your body can handle that one less, it really can! You have taken a huge step.
The rules. Here comes the tough love: No Tums/Rolaids, Imodium or stool softeners (Unless you have some pre-existing condition but I know most do not). Only Advils for headaches and not more than directed. You keep your stomach safe with water. Your stomach hurts? Drink water, it works. You have to go to the bathroom #2 a bunch one day, then go. You can't go #2 for a while? Then don't take any pills for 5 hours or so, but no NOT medicate these issues. They help you remember how horrible a drug you are taking. And makes it so you are FREE and healthy when this is over.
NEVER EVER take more than your dose number, it is a huge setback. Rather take your dose twice within a short time and learn a lesson. You will not do that more than once. It wont feel nice. You will feel dizzy. If you act badly and take double for the high, quit the program, you are not ready and this is not for you. If you take one or more than your number at any time, you failed. So do not do it.
REMEMBER YOU HAVE TO WANT TO QUIT. So NEVER EVER go up one pill unless you are continually hurting yourself with a double dose less than 4 hours apart. Call that your one setback and feel guilty, you should. One less is easy on your body to adjust to, it just takes time to make the habit. No excuses. Tell people what you are doing. They will be proud of you.
Continue the process of taking one less once you, your body and mind gets used to the dose. Do not get upset if one lowered dose takes two months. Remember that you are still doing better for your body. Once you get down to two pills the end is in sight. You are taking less then the recommended dosage because I doubt you remember to take 2 six times a day. At this point your doctor wont lecture you and the store wont ask questions.
It gives a boost to the moral of it all!
If you want now on 2 pills, try to see what your withdrawals are like. Your intestines probably churn but you don't #2 yourself. You have a headache but not a migraine. Your body does not ache anymore. If you want to quit now try, but if you have relapsed like I have stick to this plan. However if you do try and fail right now, go back to 2 not 10!!.. But if you are like me and also get depression, anxiety and the creeps from withdrawal then keep going! Down to one pill, half pill, even quarter pill if you do not feel strong enough yet..
Why does this work? You will have no pain caused from withdrawals. You took long enough to make every step to make it a habit. Therefore you will feel odd taking more than your dose and also ashamed. What happens when you stop taking 1/4 or 1/2 pill? Not much. You are free and if you get a headache you might as well take an Advil..
Take your time, take months, But do not ever go back up. Give up the gross buzz!
There needed to be another idea for ones like me who tried cold turkey and went back due to sever withdrawals.
I hope this helps someone.